Positive solutions to boundary value problems of a high-order fractional differential equation in a Banach space
Advances in Difference Equations volume 2013, Article number: 344 (2013)
In this paper, by using the fixed-point theorem in the cone of strict-set-contraction operators, we study a class of higher-order boundary value problems of nonlinear fractional differential equation in a Banach space. The sufficient conditions for the existence of at least two positive solutions is obtained. In addition, an example to illustrate the main results is given.
Fractional calculus is a generalization of ordinary differentiation and integration to arbitrary noninteger order. The fractional differential equations have been of great interest recently. This is because of both the intensive development of the theory of fractional calculus itself and its numerous applications in various fields of science and engineering including fluid flow, rheology, control, electrochemistry, electromagnetic, porous media and probability, etc. (see [1–4]).
In recent years, the existence and uniqueness of solutions of the initial and boundary value problems for fractional equations have been extensively studied (see [4–16] and the references therein). But there are few works that deal with the existence of solutions of nonlinear fractional differential equations in Banach spaces; see [17–24]. In , Hussein investigated the existence of pseudo solutions for the following nonlinear m-point boundary value problem of fractional type:
in a reflexive Banach space E, where is the pseudo fractional differential operator of order , .
In , by the monotone iterative technique and the Mönch fixed point theorem, Lv et al. investigated the existence of a solution to the following Cauchy problem for the differential equation with fractional order in a real Banach space E:
where is the Caputo derivative of order .
By means of Darbo’s fixed point theorem, Su  established the existence result of solutions to the following boundary value problem of fractional differential equation on unbounded domain :
in a Banach space E. is the Riemann-Liouville fractional derivative.
Being directly inspired by [9, 15, 19, 22] but taking quite a different method from that in [15, 19–23], we discuss in this paper the following high-order boundary value problem (BVP for short) in a Banach space E:
where θ is the zero element of E, , α, β, γ and δ are nonnegative constants satisfying , and is the Caputo fractional derivative. Note that the nonlinear term f depends on u and its derivatives .
The paper is organized as follows. In Section 2 we give some basic definitions in Riemann-Liouville fractional calculus and the Kuratowski noncompactness. In Section 3 we present the expression and properties of Green’s function associated with BVP (1.1), and by using the fixed-point theorem for strict-set-contraction operators and introducing a new cone Ω, we obtain the existence of at least two positive solutions for BVP (1.1) under certain conditions on the nonlinearity. Moreover, an example illustrating our main result is given in Section 4.
2 Preliminaries and lemmas
For convenience of the reader, we present here some definitions and preliminaries which are used throughout the paper. These definitions and lemmas can be found in the recent literature such as [1, 5].
Definition 2.1 ()
The Riemann-Liouville fractional integral of order of a function is given by
provided that the right-hand side is defined pointwise.
Definition 2.2 ()
The fractional derivative of order of a function is given by
where , denotes the integer part of number q, provided that the right-hand side is defined pointwise. In particular, for , .
Lemma 2.3 ()
Let . Then the fractional differential equation
has the unique solution , , , here .
Lemma 2.4 ()
Let . Then the following equality holds for , :
for some , , here N is the smallest integer greater than or equal to q.
Let the real Banach space E with the norm be partially ordered by a cone P of E, i.e., if and only if , and P is said to be normal if there exists a positive constant N such that implies , where the smallest N is called the normal constant of P. For details on cone theory, see .
The basic space used in this paper is . For any , evidently, is a Banach space with the norm , and is a cone of the Banach space . We use α, to denote the Kuratowski noncompactness measure of bounded sets in the spaces E, , respectively. As for the definition of the Kuratowski noncompactness measure, we refer to Ref. .
Definition 2.5 (, Strict-set contraction operator)
Let , be real Banach spaces, . is a continuous and bounded operator. If there exists a constant k such that , then T is called a k-set contraction operator. When , T is called a strict-set contraction operator.
Lemma 2.6 ()
If is bounded and equicontinuous, then is continuous on I and
Lemma 2.7 ()
Let K be a cone in a Banach space E. Assume that , are open subsets of E with . If is a strict-set contraction operator such that either
, and , , or
, and , ,
then T has a fixed point in .
In the paper, we always assume that the following three assumptions hold:
(H0) , where is defined as
(H1) There exist and such that(2.1)
(H2) for any , f is uniformly continuous on and there exist nonnegative constants , , with(2.2)
3 Main results
Lemma 3.1 Given , then the unique solution of
Proof Deduced from Lemma 2.4, we have
for some . Then we get
By boundary conditions , , and noting that , we have
where is Green’s function defined by (3.3). This completes the proof. □
Moreover, there is one paper  in which the following statement was shown.
Lemma 3.2 ()
The function defined by Lemma 2.3 has the following properties:
is continuous on ;
if , then for any .
Lemma 3.3 If , then the function satisfies:
Proof According to (3.3) and Lemma 3.2, we have
then we get
Lemma 3.4 Let , . Then problem (1.1) can be transformed into the following modified problem:
where , , . Moreover, if is a solution of problem (3.3) and , , then the function is a positive solution of (1.1).
To obtain a positive solution, we construct a cone Ω by
Define an integral operator by
Lemma 3.5 Assume that (H0)-(H2) hold. Then is a strict-set contraction operator.
Proof From Lemma 3.3 and (3.6), we obtain
On the other hand,
Then , which implies , i.e., .
Next we prove that T is continuous on Ω. Let and (). Hence is a bounded subset of Ω. Thus, there exists such that and .
According to the properties of f, for , there exists such that
for , .
Therefore, for any and . We get
This implies T is continuous on Ω.
By the properties of continuity of , it is easy to see that T is equicontinuous on I.
Finally, we are going to show that T is a strict-set contraction operator. Let be bounded. Then, by condition (H1), Lemma 3.1 implies . It follows from (3.6) that
Using a similar method as in the proof of Theorem 2.1.1 in , we have
Therefore, it follows from (3.7), (3.8) and (3.9) that
Noticing that (2.3), we obtain that T is a strict-set contraction operator. This completes the proof. □
Now we are in a position to give the main result of this work.
Theorem 3.6 Let the cone P be normal and conditions (H0)-(H2) hold. In addition, assume that the following conditions are satisfied:
(H3) There exist , and such that
(H4) There exist , and such that
(H5) There exists such that
Then problem (1.1) has at least two different positive solutions.
Proof Consider condition (H3), there exists such that
where satisfies .
Then, for , , , we have by (3.5)
Similarly, by condition (H4), there exists such that
where satisfies .
Then, for , , , similar to (3.10), we have
On the other hand, according to Lemma 3.3 and (3.6), we get
By condition (H1), for , , , we have
Applying Lemma 2.7 to (3.12), (3.13) and (3.14) yields that T has a fixed point , , and a fixed point , . Noticing (3.13), we get and . This and Lemma 3.4 complete the proof. □
Theorem 3.7 Let the cone P be normal and conditions (H0) ∼ (H3) hold. In addition, assume that the following condition is satisfied:
Then problem (1.1) has at least one positive solution.
Proof By (H3), we can choose . As in the proof of Theorem 3.6, it is easy to see that (3.11) holds. On the other hand, considering (3.15), there exists such that
Choose . For , , , it follows from (3.5) that
Then, for , , , we have
Since , applying Lemma 2.7 to (3.11) and (3.17) yields that T has a fixed point , . This and Lemma 3.5 complete the proof. □
4 An example
Consider the following system of scalar differential equations of fractional order:
Conclusion Problem (4.1) has at least two positive solutions.
Proof Let with the norm , and . Then P is a normal cone in E with a normal constant , and system (4.1) can be regarded as a boundary value problem of the form (1.1). In this situation, , , , , , , , , in which
By calculating, we have , , and
which implies that condition (H0) is satisfied. Observing the inequality , we get, by (4.2),
Hence (H1) is satisfied for , and
Now, we check condition (H2). Obviously, for any , and f is uniformly continuous on . Let , where and , in which
For any and bounded subsets , by (4.4), (4.5), we know
Similar to the proof of [, Example 2.12], we have
It follows from (4.6) and (4.7) that
i.e., condition (H2) holds for , .
On the other hand, by (4.2), we have
Hence condition (H3) is satisfied for
in this situation,
And condition (H4) is also satisfied for
in this situation,
Finally, choose . It is easy to check that condition (H5) is satisfied. In this case, , and so
From Theorem 3.6, the conclusion follows and the proof is complete. □
Podlubny I: Fractional Differential Equations. Academic Press, San Diego; 1999.
Kilbas AA, Srivastava HM, Trujillo JJ North-Holland Mathematics Studies 204. In Theory and Applications of Fractional Differential Equations. Elsevier, Amsterdam; 2006.
Sabatier J, Agrawal OP, Machado JAT (Eds): Advances in Fractional Calculus: Theoretical Developments and Applications in Physics and Engineering. Springer, Dordrecht; 2007.
Baleanu D, Diethelm K, Scalas E, Trujillo JJ Series on Complexity, Nonlinearity and Chaos. In Fractional Calculus Models and Numerical Methods. World Scientific, Boston; 2012.
Lakshmikantham V: Theory of fractional functional differential equations. Nonlinear Anal. 2008, 69: 337-3343. 10.1016/j.na.2007.05.022
Zhang S: Positive solutions to singular boundary value problem for nonlinear fractional differential equation. Comput. Math. Appl. 2010, 59: 1300-1309. 10.1016/j.camwa.2009.06.034
Bai Z: On positive solutions of a nonlocal fractional boundary value problem. Nonlinear Anal. 2010, 72: 916-924. 10.1016/j.na.2009.07.033
Jankowski T: Initial value problems for neutral fractional differential equations involving a Riemann-Liouville derivative. Appl. Math. Comput. 2013, 219: 7772-7776. 10.1016/j.amc.2013.02.001
Goodrich CS: Existence of a positive solution to a class of fractional differential equations. Appl. Math. Lett. 2010, 23: 1050-1055. 10.1016/j.aml.2010.04.035
Zhao Y, Chen H, Huang L: Existence of positive solutions for nonlinear fractional functional differential equation. Comput. Math. Appl. 2012, 64: 3456-3467. 10.1016/j.camwa.2012.01.081
Zhang X, Liu L, Wu Y: Multiple positive solutions of a singular fractional differential equation with negatively perturbed term. Math. Comput. Model. 2012, 55: 1263-1274. 10.1016/j.mcm.2011.10.006
Wang G: Monotone iterative technique for boundary value problems of a nonlinear fractional differential equations with deviating arguments. J. Comput. Appl. Math. 2012, 236: 2425-2430. 10.1016/j.cam.2011.12.001
Wang G, Baleanu D, Zhang L: Monotone iterative method for a class of nonlinear fractional differential equations. Fract. Calc. Appl. Anal. 2012, 15: 244-252.
Zhao Y, Ye G, Chen H: Multiple positive solutions of a singular semipositone integral boundary value problem for fractional q -derivatives equation. Abstr. Appl. Anal. 2013., 2013: Article ID 643571
El-Shahed M, Nieto JJ: Nontrivial solutions for a nonlinear multi-point boundary value problem of fractional order. Comput. Math. Appl. 2010, 59: 3438-3443. 10.1016/j.camwa.2010.03.031
Zhao Y, Chen H, Zhang Q: Existence results for fractional q -difference equations with nonlocal q -integral boundary conditions. Adv. Differ. Equ. 2013., 2013: Article ID 48
Ahmad B: Existence of solutions for irregular boundary value problems of nonlinear fractional differential equations. Appl. Math. Lett. 2010, 23: 390-394. 10.1016/j.aml.2009.11.004
Wang J, Zhou Y, Fečkan M: Abstract Cauchy problem for fractional differential equations. Nonlinear Dyn. 2013, 71: 685-700. 10.1007/s11071-012-0452-9
Salem AH: On the fractional order m -point boundary value problem in reflexive Banach spaces and weak topologies. J. Comput. Appl. Math. 2009, 224: 565-572. 10.1016/j.cam.2008.05.033
Balachandran K, Trujillo JJ: The nonlocal Cauchy problem for nonlinear fractional integrodifferential equations in Banach spaces. Nonlinear Anal. 2010, 72: 4587-4593. 10.1016/j.na.2010.02.035
Balachandran K, Kiruthika S, Trujillo JJ: Existence results for fractional impulsive integrodifferential equations in Banach spaces. Commun. Nonlinear Sci. Numer. Simul. 2011, 16: 1970-1977. 10.1016/j.cnsns.2010.08.005
Lv Z, Liang J, Xiao T: Solutions to the Cauchy problem for differential equations in Banach spaces with fractional order. Comput. Math. Appl. 2011, 62: 1303-1311. 10.1016/j.camwa.2011.04.027
Su X: Solutions to boundary value problem of fractional order on unbounded domains in a Banach space. Nonlinear Anal. 2011, 74: 2844-2852. 10.1016/j.na.2011.01.006
Zhang L, Ahmad B, Wang G, Agarwal RP: Nonlinear fractional integro-differential equations on unbounded domains in a Banach space. J. Comput. Appl. Math. 2013, 249: 51-56.
Guo D, Lakshmikantham V: Nonlinear Problems in Abstract Cones. Academic Press, New York; 1988.
The authors are highly grateful for the referees’s careful reading and comments on this paper. The first author is supported financially by Hunan Provincial Natural Science Foundation of China (Grant No: 13JJ3106).
The authors declare that they have no competing interests.
The authors declare that the study was realized in collaboration with the same responsibility. All authors read and approved the final manuscript.
About this article
Cite this article
Zhao, Y., Yang, L. & Chen, P. Positive solutions to boundary value problems of a high-order fractional differential equation in a Banach space. Adv Differ Equ 2013, 344 (2013). https://doi.org/10.1186/1687-1847-2013-344
- fractional differential equation
- boundary value problem
- measure of noncompactness
- strict-set-contraction operators